Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 147, NWS Pittsburgh, PA

July 23, 2003Jefferson County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 7:35 PM EDT for Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 7:35 PM EDT (23:35 UTC)
Expired
Jul 23, 2003, 10:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 232336
FFWPBZ
OHC081-240230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 1030 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED CONTINUED       
  HEAVY RAIN OVER JEFFERSON COUNTY OHIO. 

* SHORT CREEK IN DILLONVALE IS FLOODING COUNTY ROADS 7 AND 8.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO 
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:26 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 3:26 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED JUL 23 2003

RAIN IS SPREADING INTO OUR WESTERN OHIO COUNTIES. WILL UPDATE THE
FLASH FLOOD WATCH TO INCLUDE ALL OF OUR OHIO COUNTIES AND FAYETTE
COUNTY IN SWRN PA.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012.

RSD
Hazardous weather outlook, Jul 23, 11:25 AM EDT, 8 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA.

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE
REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS
COULD RISE QUICKLY.  WATER COULD RAPIDLY COLLECT IN LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 23, 3:02 PM EDT, 4 hours 33 minutes before
OHZ039-040-049-050-058-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY,
HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES.  THESE THUNDERSTORMS WERE
DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER
THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 3:29 PM EDT, 4 hours 6 minutes before
OHZ041-PAZ007-013-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER LAWRENCE AND MERCER
COUNTIES IN PENNSYLVANIA, AND COLUMBIANA COUNTY OHIO.  THESE
THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

A FLOOD WATCH IS IN EFFECT.  STAY TUNED FOR UPDATES OR POSSIBLE
WARNINGS.
Special weather statement, Jul 23, 4:13 PM EDT, 3 hours 22 minutes before
OHZ059-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER BELMONT COUNTY OHIO.
THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Local storm report, Jul 23, 5:08 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    WEST MIDDLESEX            PA   FLASH FLOODS
07/23/03   MERCER                         ROADS FLOODED.PUB
Local storm report, Jul 23, 6:20 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
620 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    COUNTYWIDE                PA   FLOOD
07/23/03   LAWRENCE                       LARGE PORTION OF THE
                                          CREEKS ACROSS THE COUNTY
                                          ARE OUT OF THEIR BANKS AND
                                          COVERING ROADWAYS. REPORTED
                                          BY EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:47 AM EDTFlash Flood WarningPBZMonroe3 hr
Jul 23, 1:42 PM EDTFlash Flood WarningPBZMonroe3 hr
Jul 23, 3:20 PM EDTFlash Flood WarningPBZCarroll, Tuscarawas3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.